banner
Health Team

Viagra may help sexual side effects in women

Posted July 22, 2008 5:37 p.m. EDT
Updated July 22, 2008 6:27 p.m. EDT

Some women who take certain types of antidepressants experience sexual side effects, but a recent study shows Viagra may help relieve those problems.

“The newer forms of antidepressants have had a problem with (women) reaching orgasm. There’s a delay in reaching orgasm,” Psychiatrist Dr. Samuel Keith said.

Viagra is approved by the U.S. Food and Drug Administration for treating erectile dysfunction in men.

Researchers at the University of New Mexico’s School of Medicine studied 100 women who were in remission from their depression and were taking an antidepressant with a selective serotonin inhibitor – or SSRI.

“We were assessing specifically whether there was an improvement in libido, the arousal phase of sexual function, orgasm and overall satisfaction,” said Dr. George Nurnberg, of the University of New Mexico.

Half of the women received Viagra to treat sexual side effects. Those women showed improved sexual function.

“The more specific finding was that orgasm delay, which was a symptom of SSRI sexual dysfunction, improved significantly,” Nurnberg said.

Keith said the finding will help women stay on antidepressant medication that they need.

“We don't need to change medications because they're all basically similar and you can stay with the medication that worked but now you have a treatment for the side effect,” Keith said.

The study appears in the Journal of the American Medical Association.

Some patients in the study complained of headaches while taking Viagra but no serious adverse effects were reported. Viagra is a prescription drug that could cause serious problems for some people, so experts recommend consulting a doctor before using it.